Medication Overuse Headaches – Need to end them – Help!

Hi Everyone,

Any advice would be greatly appreciated…

I’m in my late 40’s and have been dealing with headaches for the last 30 plus years. They have continued to more and more debilitating over the years. They turned into Chronic Daily Headaches… I am at the point where I get a migraine every single day even though I am on numerous preventive medicines and get botox injections on a regular basis. I’m not working right now so it can’t be stress. I know I’m having MOH headaches due to the amount of abortive meds I’m taking. I’m taking at least 2 – 3 amerge daily plus 1 – 2 vicoprofen daily. I’m always in pain. I’ve also been getting steroid injections because my muscles are in constant spasm and have had radio frequency ablations. I’m working to clean up my diet as I know that’s a trigger. I’ve tried massage, acupuncture and psychical therapy but it just aggravates the muscle spasms. I don’t want to go into the hospital because I’m single and have 2 dogs that I don’t want to leave. I also don’t have a good support system. I’m in so much pain. Does anyone have any suggestions on how to go through the withdrawal with the least amount of pain and without having to go inpatient? I know that my doctor won’t give me any steroids as he’s concern about the long term impact. Also, any idea how long the pain will last? Any insight or advice would be greatly appreciated. I need this to happen ASAP because I’m sick of feeling so horrible every day.

Thanks for listening.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (5)
  • RachelM
    2 years ago

    Hi Puglover,

    I realise it has been some time since your post and I hope you have achieved successful reduction or elimination of your medications. However, if you haven’t yet, here’s how I did it.

    Firstly, I was taking narcotic pain medications in high doses every day for more than 15 years. I also knew I had MOHs.

    The biggest step I made towards success was finding an effective preventative. After trying about 12 medications I finally found one that cut my headache days from every day to 15 days a month. Once I was on this medication for about a month I was able to start tapering.

    I started by reducing my medication by 25% each week. The first 4 days were obscenely bad, the next 3 were ok. Then I did it again every week for three more weeks reducing by 25% of my original dose each week. I then stayed off all acute pain medications for 2 weeks.

    Since that time I have been able to take pain medication on an as needed basis. I also mix it up. I work on the principle that I shouldn’t take any medication more than 10 times each month. So sometimes I have an ergot, sometimes I have codeine, sometimes I have ibuprofen, sometimes aspirin. I let the headache dictate which medication I take. Sometimes I’m wrong but overall I have eliminated MOH And now only have migraine headaches about 15 days per month and they are well managed and often treatable.

    It has made a huge difference to my quality of life and my migraines. Overall I feel so much healthier and I really put this down to eliminating the MOHs.

    With the right medical specialists you can find something that will reduce your headaches. It won’t happen over night, but there is so much out there. If you haven’t done so already I recommend researching the best headache professionals in your area. Not all neurologists are the same.

    It can get better, one step at a time.

  • Karen
    3 years ago

    PugLover,

    Your story is my story. I’m 45, suffering from CDM, CDH, Cluster Headaches, and Hemiplegic Migraine. I was on Fentanyl for 12 years, so I know all about the MOH. I don’t know if this will work for you, or if it’s possible, but here’s how I deal with it. Every six months or so, I taper down the dosage of the narcotic I’m on (Not Fentanyl anymore, but now it’s Methadone) until I’m taking the bare minimum, and stay there as long as I can. Music is a great distraction for me, so I lay in bed and have music on very softly. It distracts me from the worst of the pain. Whatever you do, make sure your doctor agrees and monitors your progress.

    I’m sorry to hear about you not having a support system. I have my husband, and a very few dear friends, and I can’t imagine doing this without them. I have 2 dogs as well, and they are a great comfort to me. You are NOT alone. Stay strong, keep the faith. You are in my thoughts.

  • PugLover author
    3 years ago

    Thanks so much Karen for your response and suggestion. I definitely have to be better about working with my doctors. I’ll be thinking about you as well. I’ve heard cluster headaches are awful.

    Take good care.

  • Jenn Lebowitz
    3 years ago

    Hi PugLover –

    I’m so sorry for what you’re going through. You’re certainly not alone here, and we’re so glad you came here to share your story. Please do feel free to come by any time for information and support.

    While you may get feedback on personal experience from other community members, I thought this article on MOH might be helpful: https://migraine.com/headache-types/rebound-headaches/ as well as this one on personal experience from one of our writers, Janet: https://migraine.com/blog/the-infamous-rebound-headache/. I also thought this article on seeing a migraine specialist might be helpful, if you haven’t already done so: https://migraine.com/blog/making-decision-see-headache-specialist/.

    I’m also so sorry to hear you don’t have a good support system – you are so not alone in that experience either. I thought this article might be helpful in this regard: https://migraine.com/blog/migraine-management-support/. Please know there are many people here who get what you’re going through, and we welcome you to share here any time.

    Warmly,
    Jenn (Community Manager, Migraine.com)

  • PugLover author
    3 years ago

    Thanks so much Jenn, I will definitely check these articles out. Take good care.

  • Poll